Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (14)

1 - 14 of 14 WebM&M Case Studies
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are prepared to deliver advanced cardiac life support (ACLS), such as the use of mock codes and standardized ACLS algorithms.

Steven R. Kayser, PharmD| September 1, 2015
Following a myocardial infarction, an elderly man underwent percutaneous coronary intervention and had two drug-eluting stents placed. He was given triple anticoagulation therapy for 6 months, with a plan to continue dual anticoagulation therapy for another 6 months. Although the primary care provider saw the patient periodically over the next few years, the medications were not reconciled and the patient remained on the dual therapy for 3 years.
William Ventres, MD, MA| March 1, 2014
A teenager presented to an urgent care clinic with new bumps and white spots near her tongue. Although she was diagnosed with herpetic gingivostomatitis, the after-visit summary incorrectly populated the diagnosis of "thrush" from the triage information, which was not updated with the correct diagnosis. The mistake on the printout caused confusion for the patient's mother and necessitated several follow-up communications to clear up.
Urmimala Sarkar, MD, MPH| October 1, 2013
Although the mother of a child, born male who identified as and expressed externally as a girl, had alerted the clinic of the child's preferred name when making the appointment, the medical staff called for the patient in the waiting room using her legal (masculine) name.
Eugene Litvak, PhD, and Sarah A. Bernheim| November 1, 2011
Following hospitalization for suicidality, a woman was discharged to the care of her outpatient psychiatrist, a senior resident who was about to graduate. At her last visit in June before the year-end transfer, the patient was unable to schedule a follow-up visit because the new residents' schedules were not yet in the system. The delay in care had deadly consequences.
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS| July 1, 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Ben-Tzion Karsh, PhD| March 1, 2011
A patient requiring orthopedic follow-up after an emergency department visit missed his appointment, and a secretary canceled the referral in the electronic medical record to minimize black marks on the hospital’s 30-day referral quality scorecard. Because the primary physician did not receive notice of the cancellation, follow-up was delayed.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH| November 1, 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Mitch Rodriguez, MD, MBA; Rebecca Mannel, BS, IBCLC; Donna Frye, RN, MN| September 1, 2008
After several pediatric visits, parents of a newborn with low output and weight loss contact a lactation consultant, who discovered that ankyloglossia (tongue-tie) was preventing the infant from receiving adequate intake from breastfeeding.
Elizabeth A. Howell, MD, MPP; Mark R. Chassin, MD, MPP, MPH| May 1, 2006
A woman with a fractured right foot receives spinal anesthesia and nearly has surgery for trimalleolar fracture and dislocation of the left ankle. Only immediately prior to surgery did the team realize that the x-ray was not hers.
Glenn Flores, MD| April 1, 2006
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.
Ann Williamson, PhD, RN| May 1, 2004
An antenatal room left in disarray causes a charge nurse to search for the missing patient. Investigation reveals that a resident had performed an ultrasound on a nurse friend rather than a true "patient."
Dean Schillinger, MD| March 1, 2004
A misunderstanding of instructions on how to administer medication leads to an infant choking on a syringe cap.